Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 2, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 2, 2016, 3:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:40 PM MDT (21:40 UTC)
Expired
Aug 2, 2016, 4:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS85 KPUB 022140
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT TUE AUG 2 2016
 
COZ084-085-022245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
340 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 445 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HANOVER...OR 19 MILES SOUTHEAST OF COLORADO SPRINGS...
MOVING NORTHWEST AT 10 MPH.

FREQUENT LIGHTNING...WINDS IN EXCESS OF 40 MPH...HEAVY RAIN...AND
HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...SCHRIEVER AFB...
SECURITY-WIDEFIELD AND HANOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3865 10441 3853 10452 3856 10488 3896 10452
TIME...MOT...LOC 2138Z 126DEG 7KT 3863 10456 

$$

LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:14 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 2, 3:14 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT TUE AUG 2 2016

.SHORT TERM...(This afternoon through Wednesday)
Issued at 314 PM MDT Tue Aug 2 2016

...Monsoon Continues...

Steering flow under large upper high over Colorado is very light and
meandering right now.  For the time being, upper high center has
meandered over central Colorado, resulting in easterly steering
winds aloft over most of southern Colorado at the present time. This
is causing an unusual movement of storms this afternoon, tracking
westward rather than the usual eastward movement.  Like yesterday,
shear values remain pretty low across the region.  CAPES remain
pretty low as well, ranging from just a few hundred j/kg over and
near the mountains to perhaps 750 or 1,000 j/kg near the Kansas
border.  The lack of shear and low values of CAPE should generally
keep the severe weather threat down again today.  However, can't
rule out the possibility of a storm pulsing up briefly and producing
inch diameter hail or a damaging wind gust to around 60 mph.  Also
have to watch for the possibility of local flash flooding and small
hail this evening.  Surface dewpoints are in the middle 50s to lower
60s across much of the Arkansas River Valley from the Canon City
area eastward and also across the most of the plains.  With the
slow, upslope movement of the storms today, there could be some
local flash flood concerns if a storm lingers over an area for too
long.  This would particularly be a problem over urban areas and
burns scars if storms develop or move into locations.

Pattern changes little for tomorrow although it may start to moisten
a little over the mountains as a new round of subtropical moisture
begins to enter the picture. This could result in stronger and more
widespread convection over the mountains than we are seeing today.
Otherwise, shear will remain low and CAPES almost as low, resulting
in generally non-severe storms.  Primary storm threats Wednesday
should continue to be lightning, wind gusts to around 50 mph,
locally heavy rain and possibly some local small hail.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM MDT Tue Aug 2 2016

Not many adjustments required from earlier meteorological
reasoning with active pattern at times expected during the longer
term with main issues being temperatures...stronger storm
potential and pops/qpf(including heavy rainfall/localized flash
flooding potential).

Recent longer range PV analysis...computer simulations and
forecast model soundings continue to suggest that upper ridge
should continued to be anchored over Texas into Thursday night
before becoming centered over Alabama by early next week.

In addition...upper disturbances interacting with deeper
atmospheric moisture/increasingly favorable precipitable water
values and northerly to northeasterly-easterly surface surges at
times will allow for increasing chances of locally heavy
rainfall/localized flash flooding potential at times from later
this week into at least this weekend.

At this juncture...it still appears that the highest potential
for more widespread heavy precipitation and localized flash
flooding issues should be noted from later Thursday into the
weekend over the forecast district. As always...WFO Pueblo will
monitor closely and issue hydro products as needed.

Finally...near to above seasonal early August minimum temperatures
are expected to continue over the majority of the forecast
district into early next week, while near to below seasonal
maximum temperatures are anticipated from Thursday into Sunday,
with above seasonal maximum temperatures returning by early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 314 PM MDT Tue Aug 2 2016

Monsoon flow will continue. Storms seem to be developing over the
mountains as well as the plains this afternoon.  This trend will
likely continue early this evening. Primary threats will be
lightning, wind gusts to around 50 mph, locally heavy rain and
possibly some local small hail. Much the same scenario for Wednesday
as the pattern will change little although storms over the mountains
may be a little stronger and more widespread. Generally VFR next 24
hours save for local MVFR/IFR/LIFR conditions when flying through
any shower or thunderstorm activity. This includes the KCOS...KPUB
and KALS TAF sites.

&&

.PUB Watches/Warnings/Advisories...

NONE.

&&
Hazardous weather outlook, Aug 2, 11:58 AM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1158 AM MDT TUE AUG 2 2016

COZ058>089-093>099-031800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1158 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY...MAINLY OVER THE MOUNTAINS AND AREAS SOUTH OF
HIGHWAY 160. THE MAIN THREATS FROM STORMS TODAY WILL BE
LIGHTNING...WIND GUSTS TO AROUND 50 MPH...LOCALLY HEAVY RAIN
AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...MAINLY ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
THE REGION. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY...FRIDAY AND SATURDAY...THERE WILL BE A BETTER CHANCE
OF HEAVY RAIN AS MONSOON MOISTURE MOVES ACROSS THE REGION. IN
ADDITION TO A FLASH FLOOD THREAT...THE STORMS WILL PRODUCE
LIGHTNING...WINDS TO 50 OR 60 MPH...AND SMALL HAIL. PEOPLE WHO
LIVE IN AND NEAR BURN SCARS SHOULD PAY PARTICULAR ATTENTION TO THE
WEATHER LATE THIS WEEK INTO THE WEEKEND.

FOR SUNDAY AND MONDAY...DRIER AIR WILL ONCE AGAIN MOVE INTO THE
REGION AND THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED.
LIGHTNING AND LOCALLY HEAVY RAIN WILL STILL BE CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHERN
COLORADO.

50/50

In the hours before

Special weather statement, Aug 2, 1:33 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT TUE AUG 2 2016

COZ077-079-081-083-086-022030-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
133 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENROSE...OR 28 MILES NORTHWEST OF PUEBLO...MOVING WEST AT 5 MPH.

HEAVY RAIN...WINDS IN EXCESS OF 40 MPH...HALF INCH HAIL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...PENROSE...CANON CITY AND ROYAL GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3851 10476 3844 10475 3832 10523 3853 10538
TIME...MOT...LOC 1931Z 071DEG 5KT 3846 10508

LW
Special weather statement, Aug 2, 3:40 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT TUE AUG 2 2016

COZ084-085-022245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
340 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 445 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HANOVER...OR 19 MILES SOUTHEAST OF COLORADO SPRINGS...
MOVING NORTHWEST AT 10 MPH.

FREQUENT LIGHTNING...WINDS IN EXCESS OF 40 MPH...HEAVY RAIN...AND
HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...SCHRIEVER AFB...
SECURITY-WIDEFIELD AND HANOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3865 10441 3853 10452 3856 10488 3896 10452
TIME...MOT...LOC 2138Z 126DEG 7KT 3863 10456

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:33 PM MDTSpecial Weather StatementPUBFremont57 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.